Side Effects of Carac or Efudex

1847 Posts | Page(s): Prev 12...165 166 167 168 169 ...184185 Next 

RE: Side Effects of Carac or Efudex

by crocster on Mon Jan 30, 2012 02:40 AM

Quote | Reply

Correction Jay, It would be more like August/September last year.

RE: Side Effects of Carac or Efudex

by HGLtraveling on Mon Jan 30, 2012 02:40 AM

Quote | Reply

I don't know who it was that sent me the message re: effudex, but that stuff [5-fu, nearly killed me and has entirely destroyed my immune system [over 6 months after the fact] . The stuff is deadly dangerous and any physician that prescribes it should make that blatantly clear and have the antidote [Uridine tri-phospate avaialbe to anyone h=who has a serious adverse reaction to it. And yet they don't nor do the ER's who are ignorant about the harm.

RE: Side Effects of Carac or Efudex

by HK355 on Mon Jan 30, 2012 02:57 AM

Quote | Reply

Hi Jay,

As I got towards the end of my 4 week treatment I had to leave certain parts of my face out of the treatment regime for a few days. The crust of skin was almost floating on liquid flesh. It was too painful to deal with. I stopped putting Efudex on those areas for about 3 days and then started again when it got a bit better.

My dermatologist was adamant I continue the treatment until the 4 weeks was up. (mind you I was only applying the cream once a day)

Don't know if this helps but have a read of my blog: https://sites.google.com/site/theefudexdiaries/

Good luck - Brad

RE: Side Effects of Carac or Efudex

by Celtic_Complexion on Mon Jan 30, 2012 03:47 AM

Quote | Reply

On Jan 30, 2012 2:31 AM crocster wrote:

Hi Jay,

I haven't been on here for a while. I finished 4 1/2 weeks of twice daily efudex to my face last August so I hear what you're saying about the pain and discomfort.

Before I started my dermatologist said that the main problem with efudex was that people didn't take it for long enough to really zap those basal cells. He described the cream making it's way down through the layers of skin killing precancerous cells as it goes. He said if the treatment didn't go long enough I wouldn't get down to the root cause and that it would regrow and I'd have to go through the whole ordeal again in a few years. He said that people who went the whole distance often get 10-15 years problem free.

His recommendation for the whole 9 yards was at least 3 weeks of 2x a day with a further week or 2 depending on how my skin was responding. I couldn't stand it after 3 weeks and stopped for 3 days until I could get back to see him. His advice was to keep going until I couldn't stand it any more so I started up again and went another 10 days. Like you I didn't want to go through it all and not finish it properly.

All I can say is hang in there as long as you can and see your dermatologist or another as soon as you can. Read back through this site for advice on things to do to ease the pain. Back around June-August last year there was a lot of information. My 2c worth is - don't stop shaving, keep the vaseline up, Phenergan (available over the counter in Australia) is great for getting a bit of sleep, get some time off work if you can.

Hope it goes well for you.

Crocster

Jay, I agree with Crocster. Have been thru this several times on my "neck north" including lips...and shoulder to finger tips. Last treatment was about 5 years ago,

For neck north (face, ears, back of ears and neck) best results I got was when I did it for 3 weeks vs. 2 weeks, although could only go 16 days on the lips for they became raw bleeding hambuger. The % fluorouracil I used was 5% concentration. Prior to that I did it 2 weeks but had to redo it in about 2.5 years. So far I've been "free" for 5 years and each checkup is clear except for an occassional Mohs now and then...but that beats Efudex.

For the shoulder to finger tips I did 7-8 weeks at the same time i was doing the 3 weeks neck north. This became too much for my system for I felt syetemically ill, nausea, etc...so I stopped the arms for about 7-10 days then restarted. The arms are not nearly as painful as the neck north, just an inconvenience.

For pain I also used vasoline, but better yet Aquaphor. Also would wake up in pain and took luke warm showers that felt good, relaxing and took away most of  the pain. I then applied Aquaphor. Another option would be to talk with your Doc about a thin hydrocortizone application prior to Efudex or right after a shower. It helped me get through the lips treatment. One last thing, if you are doing your lips do NOT let the shower hits your lips for it will pierce them and case further pain and bleeding.

This is not a fun or easy process but I believe better to endure longer sessions early on than doing many short sessions.

I too am a Viet era vet who served 16 months in Thailand where the sun and my judgement did my Celtci skin no favors!  Best wiches.  Celtic Complexion !

RE: Side Effects of Carac or Efudex

by whenmonkeysfly on Mon Jan 30, 2012 01:42 PM

Quote | Reply
Great advice! Thank you all so much! This treatment is absolutely brutal, but necessary. I was a Navy Corpsman from 1971 -1975. In those days, I gave the guys baby oil with iodine. Thinking about that and the burns my Irish arse suffered when i was young makes it hurt more. I'm going to schedule with another dermatologist ASAP.

RE: Side Effects of Carac or Efudex

by whenmonkeysfly on Thu Feb 02, 2012 10:27 PM

Quote | Reply
I spoke with my dermatologist's nurse today who talked to my dermatologist about me. Brief History: I have been using 5% Efudex twice a day for fifteen days on my face (forehead, cheeks, nose) and my forearms. I have used almost five 40 gram tubes. My dermatologist is concerned about me using too much Efudex and has recommended that I stop putting the medication on my face, but continue on my forearms until scabbing forms. My face, (forehead and temples) is beginning to scab with mild spot bleeding when rinsing and reapplying the medication. My arms are beginning to scab, but are not nearly as uncomfortable as my face. I do not want to lose the progress I have made on my face with Efudex. I'm thinking I will continue with my face a day at a time, until scabbing is very clear then stop treatment on my face and resume it on my arms (which is not very bothersome). Any suggestions or feedback?

RE: Side Effects of Carac or Efudex

by JimWW on Fri Feb 03, 2012 01:11 AM

Quote | Reply

Hi,

A year ago I did Efudex 4 weeks, twice a day. My Dermatolgist suggested I do it during Winter because hot weather makes it too uncomfortable. The pain intensified the last week when my face was peeling but this was lessened considerably by applying vaseline. Yes, it was messy and I looked like a monster but it was bearable and I'm glad I did it. Will likely do the same with my arms and neck soon. I'm grateful we have this treatment to stop cancer growth, considering the alternative. Afterwards, had many compliments on my new "baby face".  

 

RE: Side Effects of Carac or Efudex

by JimWW on Fri Feb 03, 2012 01:12 AM

Quote | Reply

Hi,

A year ago I did Efudex 4 weeks, twice a day. My Dermatolgist suggested I do it during Winter because hot weather makes it too uncomfortable. The pain intensified the last week when my face was peeling but this was lessened considerably by applying vaseline. Yes, it was messy and I looked like a monster but it was bearable and I'm glad I did it. Will likely do the same with my arms and neck soon. I'm grateful we have this treatment to stop cancer growth, considering the alternative. Afterwards, had many compliments on my new "baby face".  

 

RE: Side Effects of Carac or Efudex

by crocster on Fri Feb 03, 2012 02:19 AM

Quote | Reply

Hi Jay,

I only did my face and when I went to see my dermatologist after 3 1/2 weeks he told me I was using too much. He said a 20g tube should have lasted me around 3 weeks and I was more than half way through my second tube. Maybe the strength of your reaction could be down to using too much too?

I was pretty angry at the whole communication thing with my derm. This is such a rugged treatment and he in no way prepared me for it. If I hadn't found this forum I probably wouldn't have gone the distance.

Hope you're travelling OK and the end is in sight for you. Now that I'm out the other end of this I'm glad I did it. I have to see him in a couple of months time for round 2 - the top of my head where hair should be.

Cheers

Peter

RE: Side Effects of Carac or Efudex

by HK355 on Fri Feb 03, 2012 02:36 AM

Quote | Reply

On Feb 03, 2012 2:19 AM crocster wrote:

Hi Jay,

I only did my face and when I went to see my dermatologist after 3 1/2 weeks he told me I was using too much. He said a 20g tube should have lasted me around 3 weeks and I was more than half way through my second tube. Maybe the strength of your reaction could be down to using too much too?

I was pretty angry at the whole communication thing with my derm. This is such a rugged treatment and he in no way prepared me for it. If I hadn't found this forum I probably wouldn't have gone the distance.

Hope you're travelling OK and the end is in sight for you. Now that I'm out the other end of this I'm glad I did it. I have to see him in a couple of months time for round 2 - the top of my head where hair should be.

Cheers

Peter

HI Peter,

I think your dermatologist may be delusional. I was using about a tube a week with once a day applications. I was using it sparingly as well.

Cheers - Brad 

1847 Posts | Page(s): Prev 12...165 166 167 168 169 ...184185 Next 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.